|Severe itch and rash
Mar 28, 2008
I have been taking Atripla for 3 months now and about a month ago I developed severe itching all over from head to toe which feels like a million ants crawling under the skin. This has recently been accompanied with a mild red rash on the chest, arms and face. More prominent 10 minutes after I take Atripla and less noticable when I wake up in the morning (after a sleepless night because of the insomnia) Question I have is what would be the cause of the itchiness. I have read about the rash and insomnia as side effects, but not much info on the itchiness. Is this an allergy reaction, or is this possibly a result of the CD4 numbers increasing and attacking an infection or what?? There has been info about people on Atripla with severe itchiness but noone has rally explained what it would be from. Is it just another side effect or should I be worried? I have started to take Benadryl as well (recommended by the pharmacist at the dr's office) and has helped a lot but I need to take it through out the day.. Just curious and confused
| Response from Dr. Henry
A variety of skin disorders can flare up after starting effective HIV medications that can be immune reconstitution related or due to a reaction to one of the drugs (most often the efavirenz in Atripla). Common skin conditions that can flare up in that setting including seborrhea, eosinophilic folliculitis, fungal infections, and eczema. Your HIV specialist and/or dermatologist can often narrow down the possibilities and hopefully offer some effective interventions besides the antihistamine benadryl. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.